Critical Care Medicine-Neurologic Disorders>>>>>Shock States
Question 4#

A 65-year-old woman with a history of nonischemic cardiomyopathy is admitted for dyspnea and progressive edema to the medical ward. On admission, her medications include lisinopril, carvedilol, and aspirin. She receives 80 mg of IV furosemide and makes a total of 30 mL of urine over the next 8 hours. Her creatinine is increased from a baseline of 1.2 to 2.5 mg/dL, her lactate is elevated at 4 mmol/L, and her hemoglobin is stable at 12 mg/dL. Her nurse reports progressive disorientation and somnolence. On examination, her vitals are:

Her extremities are edematous and cool, pulses are weak, and an S3 is auscultated. An electrocardiogram (EKG) does not show any changes compared with baseline. Beside echocardiogram reveals severe diffuse left ventricular (LV) hypokinesis without evidence of effusion or significant right ventricular dysfunction. She is transferred to the ICU. A central venous catheter is placed, and her central venous oxygen saturation (CVO2 ) is 30%.

What is the best next step in management?

a. Administration of 1 liter of IV 0.9% NaCl solution
b. Initiate heparin infusion with a bolus
c. Administration of dobutamine infusion
d. Reversal of beta-blockers with glucagon administration
e. Repeat administration of Lasix 80 mg IV

Correct Answer is C

Comment:

Correct Answer: C

This patient is in cardiogenic shock as evidenced by clinical examination, evidence of progressive end-organ dysfunction, hypotension, and low CVO2 . Her bedside echocardiogram supports this diagnosis and notably lowers the probability of other low output states including tamponade or right heart failure from PE. Her clinical examination and laboratory values do not support hypovolemia or hemorrhage. The goals of therapy for this patient include increasing cardiac contractility, decreasing systemic vascular, and relieving volume overload. The initial management in the setting of shock should focus on the immediate restoration of end-organ perfusion, which is facilitated with inotropic support with dobutamine, a B1 receptor agonist, or milrinone, a phosphodiesterase 3 inhibitor (answer C is correct). Administration of IV fluid will not improve the cardiac output for this patient and will result in further evidence of hydrostatic edema including pulmonary edema (answer A is incorrect). Heparin is indicated in acute coronary syndromes and venous thrombosis, neither of which is apparent in this patients evaluation (answer B is incorrect). In cases of bradyarrhythmia from beta-blocker overdose, glucagon may be used for reversal; however, the patient’s HR of 80 beats per minute is unlikely to be the cause of cardiogenic shock (answer D is incorrect). Loop diuretic efficacy depends on delivery to the site of action within the ascending limb of the loop of Henle. When cardiogenic shock results in a decreased glomerular filtration rate (assumed to be approaching zero in an oliguric patient), drug delivery is significantly decreased. In conjunction with inotropic support and afterload reduction, higher doses of diuretic medications will be required to achieve adequate concentration at the drug target but are unlikely to be effective in isolation (answer E is incorrect).

Reference:

  1. van Diepen S, Katz JN, Albert NM, et al. Contemprorary management of cardiogenic shock: a scientific statement from the American Heart Association. Circulation. 2017;136:e232-e268.